South Carolina, 2010

Hail and Damaging Winds in South Carolina, June 29 to 30, 2010

June 29 to 30, 2010 · NWS CAE · 26 events in 14 counties and zones

mainly from trees being taken down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$169,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Microburst from scattered thunderstorms produced wind damage across the central Midlands and Pee Dee region...mainly from trees being taken down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 29, 1:45 PM EST, 28 minutes earlier.

Area forecast discussion, Jun 29, 1:45 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EDT TUE JUN 29 2010

.SYNOPSIS...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS EXPECTED.
A FRONT WILL SLOWLY ENTER OUR REGION WEDNESDAY...INCREASING
PRECIPITATION CHANCES. THE FRONT WILL SLOWLY MOVE THROUGH LATE
THURSDAY...THEN DRIER AND COOLER AIR IS EXPECTED TO ENTER OUR
REGION BEHIND THE FRONT FOR FRIDAY THROUGH THE HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
WARM UNSTABLE AIRMASS LINGERS OVER THE FORECAST AREA AGAIN TODAY.
A SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED MAINLY FOR THE
NORTHERN COUNTIES UNTIL 9 PM THIS EVENING. A SURFACE TROUGH
LINGERS OVER THE PIEDMONT OF THE CAROLINAS WITH A COLD FRONT
APPROACHING THE TN VALLEY. DIURNAL HEATING WITH PLENTIFUL
ATMOSPHERIC MOISTURE EXPECTED TO RESULT IN SCATTERED MAINLY
DIURNAL SHOWERS AND THUNDERSTORMS. MODERATE INSTABILITIES WILL
LEAD TO A THREAT THAT A FEW OF THE STRONGER STORMS COULD PRODUCE
STRONG GUSTY WINDS. WILL KEEP HIGH CHANCE/LIKELY POPS INTO THE
EVENING...AND WILL KEEP A SMALL POP OVERNIGHT FOR THE ENTIRE AREA
AS THE AIRMASS REMAINS SOMEWHAT UNSTABLE INTO THE EARLY MORNING
HOURS AND WITH THE COLD FRONT JUST NORTH OF THE AREA.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
MODELS SLOWLY BRING FRONTAL BOUNDARY INTO OUR REGION
WEDNESDAY. WITH BOUNDARY IN VICINITY...AND COPIOUS ATMOSPHERIC
MOISTURE AVAILABLE (PRECIPITABLE WATER VALUES OVER 2 INCHES)...
WILL RAISE POPS TO LIKELY CATEGORY WEDNESDAY AFTERNOON. SLOWER
MOVEMENT OF STORMS PLUS ABUNDANT MOISTURE COULD LEAD TO A LOCALLY
HEAVY RAIN AND URBAN/LOCALIZED FLOODING THREAT FOR WEDNESDAY.
MODELS SLOWLY SHIFT THE FRONT TOWARDS THE SOUTHERN FA LATE DAY
THURSDAY...WITH SOME DRIER AIR ENTERING THE NORTHERN PART OF OUR
FA. WILL HAVE CHANCE POPS AND TREND POPS FROM NORTH TO
SOUTH...THOUGH THERE ARE INHERENT UNCERTAINTIES WITH EXACT TIMING
AND POSITION OF FRONT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH THE HOLIDAY WEEKEND
AND INTO EARLY NEXT WEEK. FOR NOW WILL KEEP THE FORECAST AREA DRY
THROUGH THE ENTIRE PERIOD. TEMPERATURES CLOSE TO NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AIR MASS MODERATELY UNSTABLE. SCATTERED THUNDERSTORMS
DEVELOPING...ESPECIALLY TO THE NORTH AND WEST OF KCAE/KAGS.
COVERAGE SHOULD INCREASE DURING THE LATE AFTERNOON AND EARLY
EVENING. VCTS/CB IN TAFS THROUGH EARLY THIS EVENING. IMPROVING
CONDITIONS FORECAST BY MID TO LATE EVENING. BULK OF CONVECTION
EXPECTED TO BE DIURNAL.

EXTENDED AVIATION OUTLOOK...A COLD FRONT...NOW NORTH OF THE
AREA...WILL SLOWLY MOVE SOUTHWARD ACROSS THE TAF SITES WEDNESDAY
INTO EARLY THURSDAY. CONVECTION COULD PRODUCE PERIODS OF MVFR/IFR
CONDITIONS. DRIER AIR COULD FILTER IN FRIDAY INTO SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 29, 3:32 AM EST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
432 AM EDT TUE JUN 29 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-300832-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
432 AM EDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL PRODUCE SOME LOCAL GUSTY WINDS
FROM DOWNBURSTS WHICH MAY BRING SOME TREES DOWN AND DO SOME
DAMAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

The radar

The Columbia radar (KCAE), 66 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
June 29, 2:13 PM EST to 2:15 PM EST
Where
Fairfield County, 3.68 mi ENE of Woodward
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
34.540, -81.110

DOT reported trees down on Highways 32 and 52.

Thunderstorm Wind, Lancaster

When
June 29, 3:02 PM EST to 3:04 PM EST
Where
Lancaster County, Lancaster
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.720, -80.770

EM reported large limbs down around town.

Thunderstorm Wind, Lexington

When
June 29, 3:36 PM EST to 3:38 PM EST
Where
Lexington County, 1 mi WNW of Chapin
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.175, -81.366

Police department reported powerlines down on Chapin road.

Thunderstorm Wind, Richland

When
June 29, 3:46 PM EST to 3:48 PM EST
Where
Richland County, 3 mi ENE of Dentsville
Measured
50 kt (58 mph) estimated gust
Property damage
$24,000
Reported by
Broadcast Media
Coordinates
34.087, -80.902

WIS TV reported large limbs down and a tree on a home.

Thunderstorm Wind, Lexington

When
June 29, 3:48 PM EST to 3:52 PM EST
Where
Lexington County, 2 mi NNE of Irmo
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
NWS Employee
Coordinates
34.107, -81.167

NWS employee reported trees down on the northeast side of Irmo.

Hail, Kershaw

When
June 29, 4:00 PM EST
Where
Kershaw County, 2.42 mi SSW of Lugoff
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.188, -80.688

EM reported dime to penny size hail at I-20 and HWY 601.

Thunderstorm Wind, Newberry

When
June 29, 4:13 PM EST to 4:21 PM EST
Where
Newberry County, 3 mi SSW of Little Mtn to 5 mi E of Prosperity
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
34.160, -81.440

Sheriff reported trees down I-26 near exit 82 and in the Prosperity area of Lake Murray.

Thunderstorm Wind, Kershaw

When
June 29, 4:15 PM EST to 4:17 PM EST
Where
Kershaw County, 4 mi SSW of Lugoff
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
34.166, -80.697

Sheriff reported trees down on Jordan and Kennedy roads.

Thunderstorm Wind, Chesterfield

When
June 29, 4:22 PM EST to 4:24 PM EST
Where
Chesterfield County, 5 mi ENE of Chesterfield
Measured
50 kt (58 mph) estimated gust
Property damage
$18,000
Reported by
Fire Department/Rescue
Coordinates
34.758, -79.999

Fire Dept. reported large limbs down, trees down, and a roof tore off of a chicken house in Brocks Mill Community.

Thunderstorm Wind, Lexington

When
June 29, 4:47 PM EST to 4:53 PM EST
Where
Lexington County, 2 mi E of Irmo
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
NWS Employee
Coordinates
34.080, -81.145

NWS employee reported trees down just east of Irmo east of I-20.

Thunderstorm Wind, Richland

When
June 29, 5:17 PM EST to 5:19 PM EST
Where
Richland County, 4 mi N of Eastover
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.928, -80.700

Sheriff reported trees down on Hwy 378 near Hwy 601.

Hail, Lexington

When
June 29, 5:30 PM EST to 5:32 PM EST
Where
Lexington County, Gaston
Measured
0.75 in hail
Reported by
Public
Coordinates
33.820, -81.100

Public reported penny size hail.

Thunderstorm Wind, Sumter

When
June 29, 5:36 PM EST to 5:38 PM EST
Where
Sumter County, 6 mi WSW of (Ssc)shaw Afb Sumter
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.937, -80.577

Sheriff reported trees down on Hwy 378 near the Wateree River.

Thunderstorm Wind, Lexington

When
June 29, 5:48 PM EST to 5:50 PM EST
Where
Lexington County, 2 mi SSW of Red Bank
Measured
55 kt (63 mph) estimated gust
Property damage
$26,000
Reported by
Law Enforcement
Coordinates
33.903, -81.243

Sheriff reported trees down on a home soutwest of Red Bank.

Thunderstorm Wind, Clarendon

When
June 29, 6:40 PM EST to 6:42 PM EST
Where
Clarendon County, 4 mi ESE of Turbeville
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
33.858, -79.956

Sheriff reported trees down Ann Worsham and Burnt Branch roads.

Hail, Clarendon

When
June 29, 6:40 PM EST to 6:42 PM EST
Where
Clarendon County, 4 mi ESE of Turbeville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.858, -79.956

Sheriff reported penny size hail southeast of Turbeville.

Thunderstorm Wind, Calhoun

When
June 29, 6:43 PM EST to 6:45 PM EST
Where
Calhoun County, Ft Motte
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
33.730, -80.700

DOT reported trees down in the Ft. Motte area.

Thunderstorm Wind, Aiken

When
June 29, 7:00 PM EST to 7:04 PM EST
Where
Aiken County, Aiken
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
33.550, -81.720

Sheriff and EM reported trees down on Old Jackson Highway and very large branches down in town.

Thunderstorm Wind, Bamberg

When
June 29, 7:00 PM EST to 7:02 PM EST
Where
Bamberg County, 1 mi WSW of Govan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.215, -81.196

Sheriff reported trees down in Earhardt and on Thunder Road.

Thunderstorm Wind, Aiken

When
June 29, 7:11 PM EST to 7:13 PM EST
Where
Aiken County, 0.54 mi NW of White Pond
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
33.436, -81.486

DOT reported several trees down on US 378.

Thunderstorm Wind, Orangeburg

When
June 29, 7:15 PM EST
Where
Orangeburg County, 4 mi ESE of Orangeburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.478, -80.806

Emergency Manager reported trees down on Forest Creek Drive.

Thunderstorm Wind, Barnwell

When
June 29, 7:24 PM EST to 7:26 PM EST
Where
Barnwell County, 1.33 mi SSE of Healing Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
33.382, -81.262

DOT reported several trees down on Jones Bridge road.

Thunderstorm Wind, Barnwell

When
June 29, 8:00 PM EST to 8:06 PM EST
Where
Barnwell County, 2 mi NNE of Barnwell to 3 mi E of Barnwell
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.257, -81.357

Sheriff reported a couple of trees down from Hwy 3 and Pineneedle road to near Galilee and South Toby Creek roads.

Thunderstorm Wind, Barnwell

When
June 29, 8:05 PM EST to 8:07 PM EST
Where
Barnwell County, 2 mi SSE of Hilda
Measured
60 kt (69 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
33.243, -81.237

Sheriff reported large trees down on November and Hartzog roads.

Thunderstorm Wind, Orangeburg

When
June 29, 8:29 PM EST to 8:31 PM EST
Where
Orangeburg County, 2.84 mi WSW of Vance
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
33.410, -80.463

DOT reported a couple of trees down on Lodge Hall Street.

Thunderstorm Wind, Kershaw

When
June 30, 4:00 PM EST
Where
Kershaw County, 3 mi SSW of Lugoff
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.180, -80.690

EM, who is also a trained spotter, reported an estimated wind gust to 60mph at the intersection of I-20 and HWY 601.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2010Every state in 2010This day in weather historyWarnings in South Carolina, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229083, 229084, 229085, 229086, 229088, 229080, 229091, 229089, 229090, 229092, 229093, 229095, 229094, 229096, 229098, 229099, 229097, 229101, 229104, 229102, 229108, 229103, 229106, 229105, 229109, 229082.